Drug eruptions can mimic a wide range of dermatoses. The morphologies are myriad and include morbilliform (most common, see, urticarial, papulosquamous, pustular, and bullous. Medications can also cause pruritus and dysesthesia without an obvious eruption.
A drug-induced reaction should be considered in any patient who is taking medications and who suddenly develops a symmetric cutaneous eruption. Medications that are known for causing cutaneous reactions include antimicrobial agents, nonsteroidal anti-inflammatory drugs (NSAIDs), cytokines, chemotherapeutic agents, anticonvulsants, and psychotropic agents.
Prompt identification and withdrawal of the offending agent may help limit the toxic effects associated with the drug. The decision to discontinue a potentially vital drug often presents a dilemma.
Adverse drug reactions occur in about 2 to 5% of patients in hospital and follow about 1% of prescriptions in the community. They are more common in women than men and more common in the elderly but the elderly also take more drugs.
Most are mild reactions and simply an inconvenience although they may be very uncomfortable. About 1 in 1000 in the hospital setting are rather more severe.
In general, adverse reactions to drugs are not uncommon, and almost any drug can cause an adverse reaction. Reactions range from irritating or mild side effects such as nausea and vomiting to life-threatening anaphylaxis.
True drug allergies occur when there is an allergic reaction to a medication. The first time you take the drug, your immune system launches an incorrect response against a substance that is harmless in most people. The second or next time you take the drug, an immune response occurs, and your body produces antibodies and histamine.
Most drug allergies cause minor skin rashes and hives. However, other symptoms occasionally develop and life-threatening acute allergic reaction involving the whole body can occur. Serum sickness is a delayed type of drug allergy that occurs a week or more after exposure to a medication or vaccine.
Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:
• Sulfa drugs
• Insulin preparations (particularly animal sources of insulin)
• Local anesthetics such as Novocain
• Iodine (found in many x-ray contrast dyes)
Some drug reactions are considered idiosyncratic. This means the reaction is an unusual effect of the medication. For example, aspirin can cause nonallergic hives or trigger asthma. Only a small number of these reactions are allergic in nature. Many individuals may confuse an uncomfortable but not serious side effect of a medicine, such as nausea, with a true drug allergy, which can be life threatening.
• Hives (common)
• Skin rash (common)
• Itching of the skin or eyes (common)
• Swelling of the lips, tongue, or face
• Anaphylaxis, or severe allergic reaction (see below)
Symptoms of anaphylaxis include:
• Difficulty breathing with wheeze or hoarse voice
• Hives over different parts of the body
• Fainting, light-headedness
• Rapid pulse
• Sensation of feeling the heart beat (palpitations)
• Nausea, vomiting
• Abdominal pain or cramping
• The ultimate goal is always to discontinue the offending medication if possible. Individuals with drug eruptions are often the most ill patients taking the most medications, many of which are essential for their survival. However, all nonessential medications should be limited. Once the offending drug has been identified, it should be promptly discontinued. Knowledge of the common eruption inducing–medications may help in identifying the offending drug.
• Patients can possibly continue to be treated through morbilliform eruptions (ie, continue medication even in patients with a rash). The eruption often resolves, especially if the individual is being treated with antihistamines. Most authorities believe that exanthematous drug eruptions are not a precursor to severe reactions, such as TEN. Nevertheless, all patients with severe morbilliform eruptions should be monitored for mucous membrane lesions, blistering, and skin sloughing.
• Treatment of a drug eruption depends on the specific type of reaction. Therapy for exanthematous drug eruptions is supportive in nature. First-generation antihistamines are used 24 h/d. Mild topical steroids (eg, hydrocortisone, desonide) and moisturizing lotions are also used, especially during the late desquamative phase.
• Severe reactions, such as SJS, TEN, and hypersensitivity reactions, warrant hospital admission. TEN is best managed in a burn unit with special attention given to electrolyte balance and signs of secondary infection. Because adhesions can develop and result in blindness, evaluation by an ophthalmologist is mandatory. In addition, mounting evidence indicates that intravenous immunoglobulin (IVIG) may improve outcomes for TEN patients.
• Hypersensitivity syndrome, a systemic reaction characterized by fever, sore throat, rash, and internal organ involvement, is potentially life threatening. Timely recognition of the syndrome and immediate discontinuation of the anticonvulsant or other offending drug are crucial. Patients may require liver transplantation if the drug is not stopped in time. Treatment with systemic corticosteroids has been advocated.
Most cases resolve without complications but it may take 10 to 14 days for the rash to disappear. Patients with exanthematous eruptions will have mild desquamation as the rash resolves.
The Stevens Johnson syndrome has a mortality of around 5% whilst toxic epidermal necrolysis carries a mortality of 20 to 30%